Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Dodge City, KS

January 18, 200910 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jan 18, 2009, 12:16 AM CST for 10 counties in Kansas. It took effect at Jan 18, 2009, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 12:16 AM CST (06:16 UTC)
In effect from
Jan 18, 2009, 1:00 PM CST
Expired
Jan 18, 2009, 6:00 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 180616
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 AM CST SUN JAN 18 2009

...FIRE DANGER WILL INCREASE SIGNIFICANTLY THIS AFTERNOON...

.AS NORTHWEST WINDS INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH
THIS AFTERNOON AND TEMPERATURES RISE INTO THE MID 60S, RELATIVE
HUMIDITIES WILL LOWER INTO THE 15 TO 20 PERCENT RANGE. THESE
CONDITIONS WILL BE FAVORABLE FOR WILDFIRES AND ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

KSZ043-061>063-074>076-084>086-181915-
/O.NEW.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
1216 AM CST SUN JAN 18 2009 /1116 PM MST SAT JAN 17 2009/

...RED FLAG WARNING IN EFFECT FROM 1 PM CST /12 PM MST/ TO 6 PM
CST /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CST /12 PM MST/ TO 6 PM
CST /5 PM MST/ THIS AFTERNOON. 

NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH
WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW
RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

12
2 follow-up statements
000 
WWUS83 KDDC 181754
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CST SUN JAN 18 2009

...EXTREME FIRE DANGER THIS AFTERNOON...

.AS NORTHWEST WINDS INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH
THIS AFTERNOON AND TEMPERATURES RISE INTO THE MID 60S... RELATIVE
HUMIDITIES WILL LOWER TO AROUND 15 PERCENT. THESE CONDITIONS WILL
BE FAVORABLE FOR WILDFIRES AND ALL OUTDOOR BURNING SHOULD BE
AVOIDED. BREEZY WINDS AND WARM TEMPERATURES WILL AGAIN BE POSSIBLE
MONDAY AFTERNOON...BRINGING ANOTHER DAY WITH VERY HIGH FIRE DANGER.

KSZ061-062-074-075-084-085-190000-
/O.NEW.KDDC.FW.A.0001.090119T1800Z-090120T0000Z/
/O.CON.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1154 AM CST SUN JAN 18 2009 /1054 AM MST SUN JAN 18 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. 

NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH
WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW
RELATIVE HUMIDITIES AROUND 15 PERCENT THIS AFTERNOON.

TOMORROW...WINDS WILL AGAIN REACH THE 20 TO 30 MPH RANGE WITH
HIGHER GUSTS. WARM AFTERNOON TEMPERATURES AND LOW DEWPOINTS WILL
HELP RELATIVE HUMIDITIES TO DROP TO AROUND 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ043-063-076-086-190000-
/O.CON.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/
SCOTT-FINNEY-HASKELL-SEWARD-
1154 AM CST SUN JAN 18 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH
WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW
RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

26
000 
WWUS83 KDDC 182358 AAA
RFWDDC

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CST SUN JAN 18 2009

...EXTREME FIRE DANGER POSSIBLE ON MONDAY AFTERNOON...

.NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH
ON MONDAY AFTERNOON AND RELATIVE HUMIDITIES WILL LOWER TO AROUND
15 PERCENT. THESE CONDITIONS WILL BE FAVORABLE FOR WILDFIRES AND
ALL OUTDOOR BURNING SHOULD BE AVOIDED.

KSZ061-062-074-075-084-085-191000-
/O.EXP.KDDC.FW.W.0001.000000T0000Z-090119T0000Z/
/O.CON.KDDC.FW.A.0001.090119T1800Z-090120T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
558 PM CST SUN JAN 18 2009 /458 PM MST SUN JAN 18 2009/

...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON...
...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON.

NORTHWEST WINDS WILL CONTINUE TO DECREASE TO AROUND 10 TO 15 MPH
FOR THE REST OF TONIGHT.

TOMORROW...WINDS WILL AGAIN REACH THE 20 TO 30 MPH RANGE WITH
HIGHER GUSTS. WARM AFTERNOON TEMPERATURES AND LOW DEWPOINTS WILL
HELP RELATIVE HUMIDITIES TO DROP TO AROUND 15 PERCENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KSZ043-063-076-086-190100-
/O.EXP.KDDC.FW.W.0001.000000T0000Z-090119T0000Z/
SCOTT-FINNEY-HASKELL-SEWARD-
558 PM CST SUN JAN 18 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. 

NORTHWEST WINDS WILL CONTINUE TO DECREASE TO AROUND 10 TO 15 MPH
FOR THE REST OF TONIGHT.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 17, 2:26 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Jan 17, 2:26 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CST SAT JAN 17 2009

.DISCUSSION...

DAYS 1-2...

TEMPERATURES WILL BE THE MAIN FORECAST CONCERN FOR THE PERIOD.

UPPER AIR OBS FROM 12Z CONTINUE TO SHOW MEAN TROUGHING OVER THE
CENTRAL AND EASTERN CONUS, WITH RIDGING IN THE WEST. WV LOOP HAS A
DECENT SHORTWAVE DIGGING INTO THE UPPER MIDWEST, WITH 500MB MAP
SHOWING 130 M HEIGHT FALLS AT 12Z. MOST OF THE COLD 850MB TEMPS
WERE WELL OFF TO OUR NORTHEAST THIS MORNING, WITH A TONGUE OF
PLUS 10 C ACROSS THE SOUTHERN PLAINS. A WEAK PACIFIC FRONT HAS
BROUGHT SOME SLIGHTLY COOLER AIR MAINLY TO THE EASTERN PORTIONS OF
KS AND NEB, BUT PROVIDED MAINLY GUSTY NORTHWESTERLY WINDS HERE.
THE UPPER PATTERN WILL BECOME MORE AMPLIFIED AS THE SHORTWAVE DIGS
INTO THE MIDWEST. NOT MUCH WILL CHANGE IN THE SFC PATTERN TONIGHT,
WITH THE SFC LOW TO OUR NORTHEAST AND HIGH TO OUR WEST, BRINGING
NORTHWESTERLY WINDS. PLENTY OF CLEAR SKIES TONIGHT AND DEWPOINTS
WILL ONLY BE IN THE TEENS TO LOW 20S. HOWEVER, WITH NORTHWESTERLY
WINDS STAYING UP WE SHOULD HAVE SOME MIXING AND DOWNSLOPE, SO
CONTINUED WITH LOWS IN THE UPPER 20S TO LOW 30S. THE UPPER AIR
PATTERN WILL CONTINUE TO AMPLIFY INTO TOMORROW, WITH NORTHWESTERLY
SFC WINDS CONTINUING. MODELS ARE IN PRETTY GOOD AGREEMENT ON
KEEPING THE COLDEST AIR PUSHED TO THE EAST, WITH 850MB IN THE LOW
TEENS C CONTINUING OVER SOUTHWEST KS. PLENTY OF SUNSHINE WITH ONLY
A FEW HIGH CLOUDS, AND MIXING FROM THE WINDS SHOULD ALLOW HIGHS
TO GET INTO THE LOWER 60S IN THE WEST, WITH UPPER 50S IN THE EAST.

ANOTHER WEAK EMBEDDED DISTURBANCE WILL RIPPLE BY SUNDAY NIGHT,
WITH A BACKDOOR FRONT ENTERING EASTERN KS. SFC WINDS WILL CONTINUE
FROM THE NORTH TO NORTHWEST, AND PROVIDE ENOUGH MIXING TO KEEP
LOWS IN THE MID TO UPPER 20S. NOT MUCH WILL CHANGE INTO MONDAY,
WITH THE UPPER FLOW REMAINING NORTHERLY, SFC LOW PRESSURE TO THE
EAST, AND HIGH TO THE WEST. COLDEST AIR FROM THE BACKDOOR FRONT
SHOULD REMAIN OFF TO THE EAST, BUT COULD LIMIT HIGHS IN THE P28
AREA, SO LOWERED HIGHS A BIT DOWN INTO THE MID 50S. THE WEST
SHOULD CONTINUE TO SEE HIGHS IN THE LOW 60S WITH PLENTY OF SUN AND
DOWNSLOPE.

DAYS 3-7...

THE 12Z RUNS OF THE CANADIAN AND GFS DIFFER FROM THE UKMET AND ECMWF
DURING THE MID TO LATTER PART OF NEXT WEEK.  ALL THE MODELS SHOW THE
STRONG UPPER RIDGE BREAKING DOWN AS SHORTWAVE ENERGY IMPACTS IT FROM
THE EASTERN PACIFIC.  THE CANADIAN AND GFS MODELS TAKE THE BULK OF
THE ENERGY FROM THE SECOND WAVE THROUGH THE TOP OF THE RIDGE AND
MOVING IT SOUTHEAST ACROSS THE WESTERN AND CENTRAL CONUS ON
THURSDAY. THE UKMET AND ECMWF SHOW THE ENERGY CUTTING INTO THE BASE
OF THE RIDGE AND THEN MOVING IT EASTWARD ACROSS THE SOUTHERN CONUS
LATER IN THE WEEK. DEPENDING ON MOISTURE AVAILABILITY EITHER ONE OF
THESE SOLUTIONS COULD BRING SOME PRECIPITATION TO SOUTHWEST KANSAS.
NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS IN ADVANCE OF THESE
SYSTEMS SHOULD KEEP MOISTURE SUPPRESSED. IF THE ECMWF SOLUTION PANS
OUT THERE WOULD BE BETTER POTENTIAL UNLESS THE STORM TRACKS TOO FAR
TO THE SOUTH.

AM RELUCTANT TO CHANGE THE EXTENDED FORECAST GIVEN THE DIFFERENCES
BETWEEN THE VARIOUS MODELS AS WELL AS SOME RUN TO RUN INCONSISTENCY.
FOR NOW WILL INDICATE SOME SILENT 10-15 PERCENT POPS FOR THURSDAY
AND THURSDAY NIGHT. HOPEFULLY LATER RUNS WILL START TO CONVERGE ON A
SINGLE SOLUTION.  OTHERWISE...MADE SOME MINOR ADJUSTMENTS TO THE
FORECAST EARLY IN THE EXTENDED PERIOD TO REFLECT WARMER TEMPERATURES
IN THE DOWNSLOPING CONDITIONS.

IN THE WEEK TWO PERIOD I KEPT THE BELOW NORMAL TEMPERATURES INTACT
AND WENT WITH NEAR NORMAL PRECIPITATION. THERE COULD BE BETTER
OPPORTUNITIES IF THE STORM TRACK SHIFTS A LITTLE FARTHER SOUTH
ACROSS THE CONUS.

&&

.AVIATION...

VFR CIGS AND VSBYS WILL CONTINUE THROUGH THE NEXT 24 HOURS. NORTH
WINDS AT 15-22 KNOTS WITH OCCASIONAL GUSTS TO 30 KNOTS WILL PERSIST
UNTIL AROUND 22-23Z BEFORE DIMINISHING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  59  27  59 /   0   0   0   0
GCK  26  61  26  62 /   0   0   0   0
EHA  30  62  30  64 /   0   0   0   0
LBL  27  61  27  63 /   0   0   0   0
HYS  27  55  25  57 /   0   0   0   0
P28  27  55  25  54 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/02/02
Hazardous weather outlook, Jan 17, 3:40 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CST SAT JAN 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-181100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 AM CST SAT JAN 17 2009 /240 AM MST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:54 AM CSTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens14 hr
Jan 18, 1:00 PM CSTWind AdvisoryDDCLane, Ness, Scott, Trego5 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.